Off Label Use of Meds:
Is the EP Liable for IV Haldol?
A 68-year-old male was brought to the emergency department several times over the past month after being found intoxicated in public. On one occasion, he was found sleeping in the bathroom at a restaurant. On another occasion he was sleeping in the ATM lobby of a bank. On a third occasion, he was trying to break into a neighbor's home, believing it was his own home.
On each visit to the ED, the patient became impatient, then tried to leave the hospital. He was then escorted back to his room and became violent. On his second ED visit, he swung at a nurse and told her that if she touched him, he would "knock her block off." The patient required restraints on each of his previous visits. He struggled in the physical restraints and was therefore given intravenous haloperidol and lorazepam for chemical sedation. By the morning, the patient was relatively calm and was discharged with his son-in-law.
On his fourth visit for drunkenness with an alcohol level of 398, the patient once again tried to stumble out of the emergency department. The security guard and physician escorted the patient to bed while he yelled loudly. He then pushed the security guard, was placed in physical restraints and was then given intravenous haloperidol and lorazepam. Roughly 15 minutes later, the patient stopped breathing. ACLS was performed and when the patient was attached to the monitor, he was found to be in torsades de pointes. He received cardioversion and a normal rhythm was restored. He was admitted to the intensive care unit.
The following day, the patient woke with facial spasms which were thought to be a stroke caused by the patient's arrhythmia. Eventually, these spasms were diagnosed as tardive dyskinesia and persisted for several months after his discharge.
The patient's family consults an attorney who filed suit against the emergency physician for giving Haldol intravenously, which is a route unapproved by the FDA. Such "off label" use of Haldol was alleged to have caused both the patient's arrhythmia and the patient's dyskinesia. The plaintiff's pharmacology expert stated that the patient's age and alcohol abuse increased the possibility that the patient would have an adverse event when given intravenous Haldol, and that, to a reasonable degree of medical certainty, the patient's tardive dyskinesia will last for the rest of his life.
Did the emergency physician's actions meet the standard of care?
Should the emergency physician be liable for the patient's injuries?